Alert archive / Maryland / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 175, NWS Baltimore/Washington

July 7, 2004Anne Arundel County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 7, 2004, 2:51 PM EDT for Anne Arundel County, Maryland. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2004, 2:51 PM EDT (18:51 UTC)
Expired
Jul 7, 2004, 3:30 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:50 AM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 7, 9:50 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 AM EDT WED JUL 7 2004

UPDATE...

IN EXCITING NEWS...WE HV RUN THE 88D IN A BRAND NEW VCP THIS MRNG -
VCP 12...WHICH DOES 12 ANGLES IN 4.1 MINUTES (VCP 11 DOES 11 IN 5
MIN).

MAY NEED THAT VCP TDA. ATMOSPHERE IS DEFINITELY JUICED. MODIFIED
CAPE GAVE OVER 3000 JOULES FOR THE AFTN. 850 T OF +19  IS THE
HIGHEST WEVE HAD THIS YR. 850-500 DEL-T IS 28 (QUITE UNSTABLE
ALOFT. DWPTS ARND 70...APRCHG TROF...UPR LVL DIVERGENCE. NEW SPC
OUTLOOK HAS INCHED THE SLT RISK EVER-SO-SLTLY FURTHER E...BUT STILL
IN OUR WRN CWA FOR THE AFTN. BETTER DYNAMIC ARE TO THE N...BUT IF
STORMS INITIATE WATCH OUT. NOT MUCH HELICITY IN ATMOSPHERE..FEEL
STRAIGHT LN WINDS MUCH MORE THE THREAT. STAY TUNED.

WOODY

.SHORT TERM (TODAY AND TONIGHT):

GFS/ETA IN DECENT AGREEMENT WITH WARM FRONT LIFTING NORTH OF THE CWA
TODAY. DEBRIS CLOUDS WILL THIN OUT ENOUGH TO ALLOW FOR SUFFICIENT
HEATING THIS AFTERNOON. ATMOSPHERE WILL DESTABILIZE AND MODEL
SOUNDINGS SHOW GREATER THAN 2000 J/KG OF SBCAPE AND LI/S OF -3 TO
-4C...ALONG WITH PLENTY OF MOISTURE AND INCREASING SHEAR. STAYED BELOW
MOS POPS WHICH HIT MANY AREAS WITH LIKELIES TODAY...BUT PAINTED THE
CWA WITH SOLID CHANCE POPS...ESPECIALLY DURING THE AFTERNOON/EVENING
DURING MAX HEATING/INSTABILITY. HIGH TEMPERATURES WILL OBVIOUSLY BE
DEPENDENT ON CLOUD COVER...BUT PLAYED A DEGREE OR TWO ABOVE MOS
ASSUMING THINNING OF DEBRIS CLOUDS AND DECENT SURFACE HEATING.

CHANCE POPS WILL LINGER AT LEAST THROUGH THE EVENING HOURS
TONIGHT...WITH PLENTY OF LEFTOVER CLOUDS AND LOW TEMPERATURES AT OR
SLIGHTLY ABOVE CLIMO.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY):

FORECAST RATIONALE: NOT MUCH CHANGE IN GUIDANCE FROM YESTERDAY.
LOOKS LIKE THE COLD FRONT PASSES THROUGH THE FORECAST AREA
THURSDAY...POSSIBLY HOLDING PRECIPITATION CHANCE INTO THURSDAY NIGHT
ACROSS OUR SOUTHEAST ZONES. HOT AND DRY WEATHER EXPECTED FRIDAY INTO
THE WEEKEND WITH RIDGING TAKING PLACE.

GFS BUFKIT SOUNDINGS INDICATE INSTABILITY RETURNS TO THE REGION
SUNDAY WHICH LASTS INTO EARLY NEXT WEEK. WITH RATHER LIGHT LOW LEVEL
FLOW...THIS COULD BE A RECIEPE FOR DIURNAL DAILY ISOLATED TO
SCATTERED TERRAIN THUNDERSTORMS...AND HAVE PLAYED THIS WAY IN THE
GRIDS. ALSO HAVE TO CONSIDER THAT THE MODELS ARE CONSISTENTLY TRYING
TO ERODE THE RIDGE VIA SHORTWAVE/MCS. TOO EARLY TO TRY TO TIME
THESE...BUT PLAYING UP THE TERRAIN STORMS BEGINS TO MENTION
PREICPITATION IN THESE PERIODS REGARDLESS.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION...PELOQUIN/MANNING
LONG TERM...ROGOWSKI
Hazardous weather outlook, Jul 7, 11:20 AM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT WED JUL 7 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-080800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1120 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINA...AND WESTERN
MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE
HAIL. THIS IS MOST LIKELY TO OCCUR BETWEEN 2 AND 7 PM. STORMS WILL
HAVE THE POTENTIAL TO DRIFT FURTHER EAST INTO THE METROPOLITAN AREAS
IN THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Jul 7, 11:08 AM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EDT WED JUL 7 2004

MDZ002>004-VAZ021-025>031-042-WVZ048>055-072300-
ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-
FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-
LOUDOUN VA-MINERAL WV-MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-
SHENANDOAH VA-WARREN VA-WASHINGTON MD-
1108 AM EDT WED JUL 7 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINIA...AND
WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST
LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY
LARGE HAIL...AND OCCUR BETWEEN 2 AND 7 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 7, 2:01 PM EDT, 50 minutes before
MDZ010-014-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT WED JUL 7 2004

A STRONG THUNDERSTORM OVER WESTERN ANNE ARUNDEL AND EASTERN HOWARD
COUNTIES WILL CONTINUE TO MOVE NORTHEAST AROUND 15 MPH. EXPECT WIND
GUSTS TO 45 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING
STRIKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHERN VIRGINIA.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:30 PM EDTSpecial Marine WarningLWX90 min
Jul 7, 1:30 PM EDTSpecial Marine WarningLWX90 min
Jul 7, 2:27 PM EDTSevere Thunderstorm WarningLWXFauquier48 min
Jul 7, 2:31 PM EDTSpecial Marine WarningLWX29 min
Jul 7, 2:54 PM EDTSpecial Marine WarningLWX36 min
Jul 7, 2:54 PM EDTSpecial Marine WarningLWX36 min
Jul 7, 2:58 PM EDTSpecial Marine WarningLWX92 min
Jul 7, 2:58 PM EDTSpecial Marine WarningLWX92 min
Jul 7, 3:20 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax40 min
Jul 7, 3:35 PM EDTSpecial Marine WarningLWX55 min
Jul 7, 4:25 PM EDTSpecial Marine WarningLWX2 hr
Jul 7, 7:40 PM EDTSevere Thunderstorm WarningLWXLoudoun50 min
Jul 7, 1:25 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington50 min
Jul 7, 2:39 PM EDTSevere Thunderstorm WarningLWXSaint Mary's51 min
Jul 7, 2:57 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore63 min
Jul 7, 3:27 PM EDTSevere Thunderstorm WarningLWXMontgomery48 min
Jul 7, 3:29 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Jul 7, 4:19 PM EDTSevere Thunderstorm WarningLWXPrince George's41 min
Jul 7, 4:34 PM EDTSevere Thunderstorm WarningLWXAnne Arundel56 min
Jul 7, 4:47 PM EDTSevere Thunderstorm WarningLWXCity of Baltimore43 min
Jul 7, 4:59 PM EDTSevere Thunderstorm WarningLWXBaltimore46 min
Jul 7, 6:30 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.